Cymbalta is without a doubt one of the worst medications I have ever had the horror of coming off of. It was first prescribed while I was in the hospital during my last pancreas attack in 2007 to combat the pain I was using Percocet to manage. It was an awful hospitalization all around, but a few days after starting Cymbalta I felt this sticky sweat which made me feel gross and clammy. I was in the hospital for six days and thought it was the hospital inducing the nasty slick covering my body. But upon returning home I could not get away from it. I could not sleep without waking up drenched, constantly felt dirty and sweat out of my head profusely. That one was really helpful for good hair days. One evening while at my aunt's house for dinner I had to blow dry my scalp three separate times my head was so soaked. I looked like a menopausal wet dog sitting at the dinner table fanning my head while everyone stared at 31 year-old me. I was not aware this was a documented side-effect of Cymbalta until I was perusing through Prevention magazine one evening and started reading the fine print on the drug's advertisement. It was like a light bulb went off. So that's what all the sweating was about!
I suppose it helped with the pain, although there was no marked difference and I was still taking Percocet daily to get through work and life. I was desperate for anything to damper the throbbing, stabbing, aching fire that coursed through my body unrelentlessly. So I stayed on the drug for two years until my pain was managed with high doses of Lyrica and I was off Percocet entirely. I complained of serious weight gain, more than 50 lbs., to my doctor. I conveyed my fear of an imminent pancreas attack. And I was told I would never get off Lyrica or Cymbalta. He instructed I go on a medically supervised starvation diet and gave me a referral to a bariatric surgeon. Woah! Are you kidding me? Get my stomach stapled because he had no idea how to treat my conditions and didn't want the review of narcotic prescriptions on his record? Sadly this was not the first time I asked myself, Whatever happened to "Do no harm"?
So I went on a holy quest to get off as many medications as possible. I blamed them for my weight gain and feared the consequences a lifetime on prescription drugs would have on my organs. Cymbalta was my first attack. I tapered down to half a dose. After about a month I stopped entirely. Oh I really should have cut the half into half, but it was a name brand prescription and too expensive. Well shortly after stopping I started feeling withdrawal symptoms I can only assume are like coming off some hard-core drug addiction. Inside I felt like a telephone wire cut in half by lightening which was now whipping and snaking in the air, cracking electricity with every contact. It would course through my veins and cause me to twitch and tremble. I felt like an eel, a shorted wire, a wet plug, in a word ELECTRIC. I was so moody and grouchy and angry and frustrated and negative. Emotional garbage came pouring out as I became consumed with every injustice ever inflicted on me, intentional or otherwise. I cut off contact with family and friends, the pure anger pouring out of me so great I could not differentiate what was real and what was a magnified perception from the withdrawal. I sat at my computer and wrote and wrote and wrote, getting it all out on "paper", feeling completely justified and victimized and wronged. I became extremely negative at work and borderline suicidal. I started seeing a therapist again because I was fearful of my actions without honest accountability to another person.
What I glean now from this experience is Cymbalta was masking psychosis from Lyrica, and once I was off Cymbalta the full experience of Lyrica took over. At this point I was with my new doctor at the Mayo Clinic and she upped Welbutrin to help my anxiety and quickly switched me off Lyrica and back on Neurontin (gabapentin). I began to feel much better emotionally and mentally, but of course never anything easy, the pain came back. I started loosing weight, though. Guess I didn't need that bariatric surgeon after all, huh Mr. Doctor? I have tried darn near everything out there to manage this disease that is so unbelievably destructive to living a decent life. Drugs, diet, exercise, supplements, acupuncture, more drugs, stress management, lifestyle management, disability, physical therapy, more supplements then anyone could possibly imagine, working barely part-time, more drugs, rearranging my priorities and expectations, moving to a warm weather climate, serious sleep management... Oh you name it and I have tried it. And my Fibromyalgia is managed! I can work, love, laugh and savor a little. No, I am not the woman I was before I got sick. But even though I had my physical health then I am much more mentally and emotionally full now. I am clear in mind and conscious. I know what I need out of life, where to put my priorities to get it done and what to just plain ignore because it will do nothing but suck me down. We are all different and each Fibromyalgia patient must keep trying until they find the right combination of lifestyle and medical management to get their life back. But as for me, Cymbalta, we are broken up, never getting back together again and I am sorry I ever met you!
Thanks for joining,
This blog was originally published on 8/25/10.